Reachability analysis of subconservative discrete chemical reaction networks

Gergely Szlobodnyik, Gábor Szederkényi, Matthew D. Johnston

Research output: Contribution to journalArticle

1 Citation (Scopus)


In this paper, we give a computational solution for the reachability problem of subconservative discrete chemical reaction networks (d-CRNs), namely whether there exists a valid state transition (reaction) sequence between a given initial and a target state. Using subconservativity, we characterize the reachable set of the d-CRN with well-defined simplexes. Moreover, upper bounds are derived for the possible length of cycle-free state transition sequences. We show that the reachability and the related coverability problem in the case of subconservative d-CRNs can be decided in polynomial time by tracing them back to fixed dimensional integer programming (IP) feasibility problems over a bounded integer lattice. The proposed computation model is also employed for determining feasible series of reactions between given (sets of) states. We also show that if the rank of the stoichiometric matrix is less than or equal to 2, then the reachability problem is equivalent to the existence of a non-negative integer solution of the corresponding state equation.

Original languageEnglish
Pages (from-to)705-736
Number of pages32
Issue number3
Publication statusPublished - Jan 1 2019


ASJC Scopus subject areas

  • Chemistry(all)
  • Computer Science Applications
  • Computational Theory and Mathematics
  • Applied Mathematics

Cite this